We conducted a retrospective study of psychiatric disorders in patients treated with LEV + LCM and LEV + PER and compared the onset of psychiatric disorders between them. The onset of AED-induced psychiatric disorders was significantly higher in the LEV + PER group than in the LEV + LCM group. AED-induced psychiatric disorders were depression, affect lability, aggression, and anxiety. The incidence of affect lability was significantly higher in the LEV + PER group than in the LEV + LCM group. The multivariate analysis was performed to eliminate confounding factors between the groups; significant factors affecting psychiatric disorders that were significantly more common in the LEV + PER group were not detected. The time from the start of combination therapy to the onset of AED-induced psychiatric disorders tended to be less than 1 month in both the groups. There was no significant difference in AED dosage with respect to the presence or absence of psychiatric disorders. Most cases of psychiatric disorders improved with the reduction and discontinuation of LEV, LCM, and PER.
Several studies on LEV-induced psychiatric disorders have been reported. Chen et al. conducted a retrospective study (n = 4,085) and found that 22.1% of patients receiving LEV develop psychiatric disorders , whereas another single-center study reported psychiatric disorders in 53 (10.1%) of 517 patients . In the present study, 6.8% of patients receiving LEV + LCM developed psychiatric disorders. This frequency was lower than that reported in previous studies on LEV-induced psychiatric disorders.
The risk factors for overall AED adverse effects include depression, female sex, etiology of symptoms, younger age at seizure onset, two or more seizures, and a history of febrile attacks as reported by Perucca et al. , as well as polytherapy with three or more AEDs, female sex, older age, and poor seizure control as reported by Martins et al. . The risk factors for LEV-induced psychiatric disorders include female sex, a history of depression, anxiety, and recreational drug use . On the contrary, there are two case reports on LCM-induced psychotic disorders [24, 25]; however, a retrospective study has shown a low frequency (5.1%) of psychotic disorders with LCM use . The incidence of psychiatric disorders induced by PER was significantly higher than that induced by placebo in several randomized control trials -28]. It has also been reported that 16.7% of patients for whom PER is added to an existing treatment discontinue the medication owing to psychiatric disorders . Other AEDs such as ZNS [14, 29] and TPM ,29] have also been found to be associated with psychiatric disorders.
The results of this study can be attributed to the pharmacological effects of AEDs. LEV specifically binds to synaptic vesicle protein 2A (SV2A) in the brain . PER is a selective α-amino-3-hydroxy-5-methyl-4-isoxazolepropionic acid (AMPA)-type glutamate receptor antagonist . LCM is involved in the slow inactivation of sodium channels . Although the main pharmacological action of LEV involves specific binding to SV2A, it has also been reported to bind to the AMPA receptor . Brivaracetam, whose effects are similar to those of LEV, exhibits a higher selective control of SV2A. It has no modifying activity on AMPA receptors and has been suggested to carry a risk of fewer psychiatric disorders than LEV [34,35]. The combination of LEV and PER does not increase the frequency of psychiatric disorders (e.g., hostility and aggression) ; nonetheless, it was associated with a high incidence of psychiatric disorders in the present study, and it may be related to its enhanced effects on AMPA receptors. One of the pharmacological effects of mood stabilizers and antidepressants is the reduction in intracellular sodium levels by blocking sodium influx; moreover, AEDs (e.g., CBZ and LTG) acting on sodium channels are known to have a favorable effect on psychiatric symptoms [29,36]. Although it has not been reported, it is possible that LCM also acts as a stabilizer of psychiatric symptoms, leading to results such as those obtained in the present study.
There were some limitations to this study. First, this was a retrospective study, and we did not systematically assess adverse psychiatric events. PER might have been assessed by physicians more thoroughly than LCM, as PER is known to have a greater risk of adverse psychiatric effects than LCM. Second, in many cases, the follow-up period was less than 1 year; thus, the effects of long-term medication on psychiatric disorders could not be investigated. Third, drugs that affect psychiatric disorders other than AEDs have not been analyzed because data were collected on a wide range of definitions of psychiatric disorders, including depression and aggression, and a wide range of medications that affect these disorders. Fourth, AEDs were prescribed and evaluated for adverse effects by neurosurgeons, neurologists, and emergency physicians. Thus, there is a risk of variability in the evaluations of physicians from different specialties. Fifth, it is also possible that the patients did not make their own complaints about psychiatric disorders. Because we did not use a questionnaire for the study, a bias could have occurred. Finally, all patients were selected from a single institution, which may have led to a selection bias.
The results showed that the onset of AED-induced psychiatric disorders was significantly lower in the LEV + LCM group than in the LEV + PER group. A high prevalence of psychiatric adverse effects in the LEV + PER group suggests that PER is more likely to be associated with psychiatric problems than LCM. Further research is needed to determine whether LCM suppresses LEV-induced psychotic disorders. Similar results may also be obtained with drugs acting on sodium channels (e.g., CBZ and LTG), based on their effects. Future research is also needed to investigate psychiatric disorders using combination therapy with other AEDs.